Alert archive / Michigan / Tornado Warnings in 2023
Tornado Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Aug 24, 2023, 9:34 PM EDT for Ingham County, Michigan. It was in force for 11 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2023, 9:34 PM EDT (01:34 UTC)
- Expired
- Aug 24, 2023, 9:45 PM EDT
- In force
- 11 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Ingham County, MI
The radar
The Detroit radar (KDTX), 62 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 9:35 PM EDT | TSTM WND DMG | 2 S Williamston, MI | Roof collapse of a building. Possible tornado. |
| Aug 24, 9:35 PM EDT | TSTM WND DMG | Williamston, MI | Multiple cars flipped over on I-96. Possible tornado. |
| Aug 24, 9:40 PM EDT | TORNADO | 4 Wsw Fowlerville, MI | An EF-2 tornado over northeast Ingham county weakened and tracked into Livingston county near Fowlerville, producing EF-1 damage, with winds up to 90 MPH. Storm track length in Livingston county was 1.3 miles. |
| Aug 24, 9:41 PM EDT | TORNADO | 4 Wsw Fowlerville, MI | A confirmed tornado, causing EF1 damage with winds up to 90 mph entered Livingston county near West Branch Red Cedar River, crossing Wallace Rd. Tornado tracked close to the river through Cedar Rd and reached at least close to North Nicholson Rd near I-96. The |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 6:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3019 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.0
The text
As transmitted.
337
WFUS53 KGRR 250134
TORGRR
MIC065-250200-
/O.NEW.KGRR.TO.W.0005.230825T0134Z-230825T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
934 PM EDT Thu Aug 24 2023
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Northeastern Ingham County in south central Michigan...
* Until 1000 PM EDT.
* At 933 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Williamston, or 6 miles west of Fowlerville,
moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Ingham County, including the following locations...
Webberville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4260 8431 4271 8429 4273 8415 4263 8414
4257 8415
TIME...MOT...LOC 0133Z 271DEG 41KT 4267 8420
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CAS2 follow-up statements
345
WWUS53 KGRR 250137
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
937 PM EDT Thu Aug 24 2023
MIC065-250200-
/O.CON.KGRR.TO.W.0005.000000T0000Z-230825T0200Z/
Ingham MI-
937 PM EDT Thu Aug 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHEASTERN INGHAM COUNTY...
At 937 PM EDT, a confirmed tornado was located near Williamston, or 8
miles west of Fowlerville, moving east at 20 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Ingham County, including the following locations...
Webberville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4260 8431 4271 8429 4273 8415 4263 8414
4257 8415
TIME...MOT...LOC 0137Z 275DEG 15KT 4267 8424
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
LAURENS126
WWUS53 KGRR 250145
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
945 PM EDT Thu Aug 24 2023
MIC065-250154-
/O.CAN.KGRR.TO.W.0005.000000T0000Z-230825T0200Z/
Ingham MI-
945 PM EDT Thu Aug 24 2023
...THE TORNADO WARNING FOR NORTHEASTERN INGHAM COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
south central Michigan.
LAT...LON 4260 8431 4271 8429 4273 8415 4263 8414
4257 8415
TIME...MOT...LOC 0142Z 271DEG 41KT 4267 8412
$$
LAURENSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Aug 24, 7:18 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 24, 7:18 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 718 PM EDT Thu Aug 24 2023 LATEST UPDATE... Aviation .UPDATE... Issued at 604 PM EDT Thu Aug 24 2023 Updated the forecast to feature a higher potential for storms and severe weather. Parameters continue to become increasingly favorable for numerous storms, with an increased potential for higher end severe weather. We did let the marine dense fog advisory expire. && .SHORT TERM...(This evening through Friday night) Issued at 206 PM EDT Thu Aug 24 2023 - Risk for Severe Weather This Afternoon into Early Tonight The region has been placed in an enhanced risk for severe weather. An unusual set of parameters were coming together here in Lower Michigan. From SPC's meso page, strong instability was building over the area with MUCAPE values topping 2000 J/kg, which are forecast to increase over the next few hours to 5000 J/kg. Also a mid level jet max in MN and western WI shifts into the CWA this evening enhancing the vertical shear. This feature does show up on the upstream VWP's. DCAPE values become rather favorable(greater than 1200 J/kg) for enhanced winds with the convection ahead of the approaching mid level speed max. Models are coming together in showing the 23z to 04z period as the highest potential for storm to develop over or track through the CWA. Satellite imagery shows skies now clearing steadily from Holland to near Kalamazoo. Based on trends, this should be the case for much of the CWA over the next few hours. It has not taken long for the temperatures to increase rapidly once the clearing occurs, so it looks like the models are on the right idea, especially with the old outflow boundary stalled out near I-96. .LONG TERM...(Saturday through Thursday) Issued at 244 PM EDT Thu Aug 24 2023 -- Dry weekend overall still expected -- As noted previously, Saturday morning could begin with some cloudiness and accompanying drizzle/light rain, but this should be short-lived. Drier air will result in more noticeable diurnal temperature swings over the weekend compared to what we've been experiencing lately. -- Unsettled with rain Monday/Tuesday -- Forecast scenario looks similar to what was advertised 24 hours ago in terms of an upper jet digging down the back side of a sharp upper trough over the western Great Lakes beginning Monday. This will yield a good coverage of precipitation starting late Monday and lasting through much of Tuesday. Cold air aloft and strongly cyclonic flow looks supportive of lake effect rain that may linger into early Tuesday night. -- Growing confidence for a dry second half of the work week -- As already noted, Wednesday looks to be our coolest day thanks to low level thermal troughing associated with the upper trough. As this trough moves east of the area, we will have confluent northwest flow aloft favorable for growing surface high pressure. The resulting surface high will remain centered over the Great Lakes thanks to reinforcement from an upstream shortwave ridge aloft over the Northern Plains. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 714 PM EDT Thu Aug 24 2023 A developing line of storm just west of KMKG is forecast to fill in and track through the TAF sites through 03z. The main risk will be strong shifting winds that may top 50 knots. Behind the line of convection, a lower deck of clouds is forecast to arrive by 08z and persist into Friday morning. A gradual trend of VFR looks likely for the afternoon. && .MARINE... Issued at 1016 AM EDT Thu Aug 24 2023 Added a marine dense fog advisory based on webcams and anticipated very humid air in light winds prior to cold frontal passage commencing this evening. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...Heat Advisory until 9 PM EDT this evening for MIZ066-067-071>074. LM...None. && UPDATE...MJS SHORT TERM...MJS LONG TERM...TJT AVIATION...MJS MARINE...TJT
Hazardous weather outlook, Aug 24, 10:48 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1048 AM EDT Thu Aug 24 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-251500- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1048 AM EDT Thu Aug 24 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a risk of severe storms this afternoon and evening. The greatest threats will be damaging wind gusts, large hail and flooding rains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ844>849-251500- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1048 AM EDT Thu Aug 24 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Dense fog is expected much of the day. This will be followed thunderstorms this evening and tonight with the potential to produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 24, 8:04 PM EDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
804 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tstm Wnd Gst 2 W Grand Haven 43.05N 86.26W
08/24/2023 M41 MPH LMZ846 MI Mesonet
&&
EOLocal storm report, Aug 24, 8:42 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
842 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM Tstm Wnd Dmg 2 WNW Belmont 43.08N 85.65W
08/24/2023 Kent MI Emergency Mngr
Tree on house. Possible tornado. Radar
showed debris signature in this area.
&&
EOLocal storm report, Aug 24, 8:52 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
852 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM Tstm Wnd Dmg 2 NNW Comstock Park 43.07N 85.69W
08/24/2023 Kent MI Trained Spotter
Trees across M37 at 7 Mile. Possible
tornado. Possible damage to structures. Time
estimated from radar.
&&
EOLocal storm report, Aug 24, 9:00 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
900 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM Tstm Wnd Dmg 1 W Grattan 43.08N 85.41W
08/24/2023 Kent MI Trained Spotter
Tree down across Gavin Lake Road a few
hundred feet south of M44. Time estimated
from radar.
&&
EOLocal storm report, Aug 24, 9:10 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
910 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Tstm Wnd Gst 1 WNW Comstock Park 43.05N 85.70W
08/24/2023 E60 MPH Kent MI Broadcast Media
&&
EOLocal storm report, Aug 24, 9:25 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
925 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Tstm Wnd Gst 2 N Charlotte 42.60N 84.83W
08/24/2023 M70 MPH Eaton MI Trained Spotter
&&
EOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:07 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 53 min |
| Aug 24, 8:22 PM EDT | Tornado Warning | GRR | Kent | 23 min |
| Aug 24, 8:38 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 36 min |
| Aug 24, 8:51 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 54 min |
| Aug 24, 8:52 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Eaton | 38 min |
| Aug 24, 9:01 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 28 min |
| Aug 24, 9:25 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 50 min |
| Aug 24, 9:33 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 57 min |
| Aug 24, 9:50 PM EDT | Areal Flood Advisory | GRR | Ingham | 3 hr |
| Aug 25, 3:31 PM EDT | Small Craft Advisory | GRR | 33 hr | |
| Aug 25, 3:32 PM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 33 hr |
Nearby
Tornado Warnings in Michigan, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.